Colorado, 2021

Heavy Snow in Colorado, December 8 to 10, 2021

December 8 to 10, 2021 · NWS PUB · 2 events in 2 counties and zones

December 8th began a very active period of heavy mountain snowfall across most of western Colorado, from the Continental Divide westward. Several feet of snow fell across the southwest mountains causing heavy travel impacts on US Highway 160, closing Wolf Creek Pass for a time due to blowing snow and near white out conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

December 8th began a very active period of heavy mountain snowfall across most of western Colorado, from the Continental Divide westward. Several feet of snow fell across the southwest mountains causing heavy travel impacts on US Highway 160, closing Wolf Creek Pass for a time due to blowing snow and near white out conditions. Heavy snow was also reported along the western side of the Continental Divide, the Sawatch Mountain range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 8, 10:39 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 8, 10:39 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1039 AM MST Wed Dec 8 2021

.UPDATE...
Issued at 1036 AM MST Wed Dec 8 2021

Based on latest HRRR guidance products, I have updated the high
wind highlight over the southern Sangres to a WARNING. Would not
be too surprised if we see wind gusts to 80 to 100 mph on the east
slopes tonight. Based on the guidance, the strongest winds will
occur between 9 PM tonight and 3 AM tomorrow morning. \/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 405 AM MST Wed Dec 8 2021

...Breezy to Windy Conditions Today with Snow developing along the
ContDVD...

Key messages:

-Breezy to windy conditions over and near the higher terrain,
especially the southern Sangre de Cristo mts tonight.

-Light to moderate snow develops across ContDvd this afternoon and
evening, before diminishing late tonight into early Thursday morning.

Current water vapor imagery and upper air analysis is indicating
weak to moderate west to southwest flow aloft across the region,
with a weak disturbance across the Southern Great Basin streaming
moisture across the Desert Southwest into the southern Rockies at
this time. Water vapor imagery is also indicating eastern Pacific
energy withing the stronger northern stream moving onshore across
the Pacific Northwest Coast at this time. At the sfc, lee troughing
across the I-25 Corridor has developed and kept breezy westerly
winds and temperatures up across the lower eastern slopes, with the
Air Force Academy, Canon City and Walsenburg all in the 40s at 3 AM,
with temperatures in the teens, 20s and 30s across the rest of south
central and southeast Colorado early this morning.

Latest models are in agreement of increasing west to southwest flow
aloft across the region today, which becomes more westerly into
tonight, as the Desert SW disturbance phases with the stronger
westerly flow aloft associated with the Pacific Northwest system
moving across the Intermountain West.

The increasing flow aloft will lead to breezy westerly winds of 20
to 40 mph persisting for areas over and near the higher terrain
today, with the potential for gusty downslope winds of 40 to 70 mph
developing across the southern Sangre de Cristo mts tonight, as the
southern stream jet translates across the Southern Rockies. With
that said, have issued a high wind watch for the southern Sangre
range from 00Z to 12Z Thursday, with the peak winds likely in the
03Z to 09Z timeframe.

As for moisture, should see light snow developing across the higher
terrain along the ContDvd this afternoon, with light to at times
moderate snow continuing through the evening before moisture
shallows out late tonight into early Thursday morning, before
moisture increases again across western Colorado later Thursday
morning. Models differ on the timing of the onset of the heavier
snowfall across the Continental Divide, though most do indicate the
most impactful snow will be after 06Z Thursday, and with
coordination with surrounding offices, we have kept current winter
storm watch in place across the central and southwest mtns, which
will let later shifts get a better handle of the timing of most
significant snowfall. At any rate, will likely see accumulations of
1 to 4 inches with locally higher amounts across the southwest and
central mts from this afternoon through the late evening hours.

.LONG TERM...(Thursday through Tuesday)
Issued at 405 AM MST Wed Dec 8 2021

Key Messages:

- Moderate to heavy snow late Thursday into early Friday along the
central and western mountains.

- Light to moderate snow Through Friday along the eastern mountains.

- Low, but nonzero chances of light snow in the San Luis Valley and
along and east of the I-25 corridor.

Thursday... The beginning of the long term period will bring rapidly
changing conditions, at least synoptically speaking, across southern
Colorado. Through about mid day Thursday, zonal flow is expected to
be in place over the region. This zonal flow will allow for
persistent westerly winds aloft to focus into the central and
western mountains throughout the day, reinforcing orographic lift
along those terrain features. This will allow for scattered snow
showers to maintain a presence through most of the day. Late in the
day, a short wave ahead of the main storm system will be ejected to
the NE and eventually absorbed into the larger troughing system. As
the short wave pushes to the NE, synoptic level dynamics and winds
aloft will increase, with the winds becoming southwesterly across
southern Colorado. Mid level moisture will also increase across the
area as well. Given the rise in synoptic level support, strong SW
winds through the column, and an uptick in mid level moisture, snow
will increase in coverage and intensity along the central mountains
and particularly the southwestern mountains, where the greatest
orographic forcing will take place. This short wave will be moving
to the NE rather quickly ahead of the digging trough, so snow totals
will be more limited, but totals throughout Thursday will likely be
within 5-10 in across the Continental Divide mountains, with the
southwestern mountains seeing the higher end of that range; locally
higher amounts will be possible.

Friday... The aforementioned shortwave from Thursday will be
absorbed into a digging trough early Friday, and the main synoptic
player will become the digging trough. In recent model guidance,
including ensembles, the trough has trended more northward, which
means ultimately less precipitation across southern Colorado. This
trough will also pass quickly over the forecast area, which will
also end up limiting precipitation totals. With that said, strong
synoptic support and westerly winds aloft will still aid in
orographic forcing over the mountains, and snow is expected along
the central and western mountains early, and shifting more to the
eastern mountains later in the day as the system races eastward.
Snow totals will vary between the mountain ranges, but the western
and central mountains will still see the heaviest snow, with the
eastern mountains seeing more light snow. The San Luis Valley (SLV)
has a low chance for light snow, as snow from the mountains spills
into the SLV and pushes eastward with the storm system. In previous
forecast, there was a possibility of rain/snow along the I-25
corridor mid to late Friday, but with the recent northward trends of
the trough, those possibilities have diminished substantially. Low
to mid level winds behind a cold front Friday will have little, if
any, easterly component to them now, which drastically drops the
chances of precipitation east of the mountains. With that said, the
strong dynamics passing over southern Colorado may still allow for
isolated to widely scattered pockets of snow showers to develop
along and east of the I-25 corridor late in the day as the system
pushes eastward. Otherwise, expect dry conditions and partly to
mostly cloudy skies over the eastern plains throughout the day.

Saturday - Tuesday... The extended part of the long term period will
bring a quieter weather pattern to southern Colorado. The GEFS and
EPS are in agreement with a ridge of high pressure building over the
central US and maintaining a presence through at least early next
week. This type of riding will likely bring dry conditions and above
average temperatures for this time of year to the Pueblo forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1019 AM MST Wed Dec 8 2021

VFR conditions are near certain during the next 24 hours at all
3 taf sites, KPUB, KALS and KCOS. The main concern will be the
winds today at each site.

I have very low confidence in the wind forecast at KCOS through
this period. A strong westerly jet stream is over the state and
Pikes Peak is blocking this flow. This may cause very variable
wind conditions at KCOS through this period. I went with the HRRR
guidance with this forecast which differs greatly from the
TAF/LAMP guidance products. I would not be surprised if the winds
become gusty at times and then weaken just a quickly at KCOS.

Confidence in the wind forecast at KPUB and KCOS is higher.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this evening through Friday afternoon
for COZ058-060-066-068.

High Wind Warning from 5 PM this afternoon to 5 AM MST Thursday
for COZ074-075.

&&

UPDATE...HODANISH
SHORT TERM...MW
LONG TERM...SIMCOE
AVIATION...HODANISH
Hazardous weather outlook, Dec 8, 5:51 AM MST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
551 AM MST Wed Dec 8 2021

COZ058>089-093>099-091300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
551 AM MST Wed Dec 8 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Breezy westerly winds of 20 to 40 mph can be expected today for
areas over and near the higher terrain. Winds will increase across
the southern mountains tonight, especially across the southern
Sangre de Cristo range, where winds could gust up to 75 mph tonight,
before diminishing into Thursday morning.

Light snow will develop along the Continental Divide this afternoon,
with light to moderate snow continuing this evening before
diminishing later tonight. Snow accumulations of 1 to 4 inches will
be possible across the higher terrain of the central and southwest
mountains by early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow of 5-10 inches is expected Thursday afternoon and
evening along the southwestern and central mountains, with the
southwestern mountains seeing the higher end of that range. Impacts
are expected to be slick and snow covered roads at higher elevations
in the mountains.

More moderate to heavy accumulating snow will likely still be
ongoing over the central ans southwestern mountains. Impacts from
this will still be snow covered roads, and strong winds may cause
blowing snow. Lighter snow will develop along the eastern mountains,
causing slick and slushy roads. There is a low chance of snow along
and east of the I-25 corridor Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southern Sangre de Cristo mountains and the
higher terrain along the Continental Divide late this afternoon
through tonight.

23/SIMCOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft

When
December 8, 12:06 PM MST to December 10, 12:06 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Public
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Storm total of 9 inches over the past 48 hours.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
December 8, 5:04 PM MST to December 10, 5:04 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Storm total of 32 inches over the past 48 hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997137, 997136.